New York, 2015

Lake-Effect Snow in New York, February 6, 2015

February 6, 2015 · NWS BUF · 2 events in 2 counties and zones

Westerly winds brought a disorganized band of lake effect snow across northern Jefferson County Friday morning the 6th. The snow band shifted southward and intensified over the Tug Hill region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Westerly winds brought a disorganized band of lake effect snow across northern Jefferson County Friday morning the 6th. The snow band shifted southward and intensified over the Tug Hill region. Snowfall rates of about two inches per hour occurred during the late morning and early afternoon hours. Though the band was briefly heavy it did produce up to a foot of snow east of Lake Ontario before the snow band diminished in the early evening hours. While the intense portion of the snow band was just a few hours, it did produce white-out conditions and dangerous driving conditions. These whiteout conditions on Interstate 81 produced a 35 car pile-up Friday morning in southern Jefferson County. Specific snowfall amounts included: 11 inches at Lorraine and Highmarket and 8 inches at Constableville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 6, 10:57 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 6, 10:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1057 AM EST FRI FEB 6 2015

.SYNOPSIS...
LOW PRESSURE PASSING BY TO OUR NORTH WILL GENERATE SOME GUSTY WINDS
ACROSS THE REGION TODAY...WHILE ACCUMULATING LAKE SNOWS WILL BECOME
ESTABLISHED EAST OF LAKE ONTARIO. CONDITIONS WILL THEN DETERIORATE
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK THIS WEEKEND...AS A
FRONTAL BOUNDARY WILL STALL NEAR THE REGION AND SERVE AS A PATHWAY
FOR MULTIPLE STORM SYSTEMS. THIS WILL RESULT IN A COUPLE ROUNDS OF
ACCUMULATING SNOW...WITH THE BULK OF THE SNOW COMING DURING THE
SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPGRADED LEWIS/JEFFERSON/OSWEGO COUNTIES TO A LAKE EFFECT SNOW
WARNING THROUGH 7 AM SATURDAY.

A LAKE EFFECT SNOW BAND HAS BECOME  WELL ORGANIZED ON LAKE ONTARIO
THIS MORNING AS IT HAS BEEN SLOWLY DROPPING SOUTHWARD ACROSS
JEFFERSON COUNTY AND THE WATERTOWN AREA. SPOTTERS HAVE ESTIMATED
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WITH THIS SNOW BAND.
FORECAST SOUNDINGS SHOW THE GREATEST LOW-LEVEL MOISTURE AND HIGHEST
LAKE INDUCED EQUILIBRIUM LEVELS ARE NOW THROUGH 21Z BEFORE
EQUILIBRIUM LEVELS STARTS TO DROP OFF BY THIS EVENING. LOOKING
UPSTREAM ON SATELLITE IMAGERY AND ALSO LOOKING AT THE BUFKIT
FORECAST PROFILES...EXPECT THE BAND WILL SETTLE OVER THE TUG HILL
REGION THROUGH THE AFTERNOON AND REMAIN FAIRLY STEADY STATE. THUS AS
THE BAND LINGERS OVER THIS AREA INTO THIS EVENING...SNOWFALL
ACCUMULATIONS SHOULD EASILY STACK UP TO AROUND A FOOT IN THE
HEAVIEST SNOW BAND. THE INTENSITY OF THE BAND IS EXPECTED TO WEAKEN
AFTER 00Z AND ESPECIALLY AFTER 03Z AS DRIER AIR AND LOWERING CAPPING
INVERSION MOVE INTO PLACE AHEAD OF THE APPROACHING SHORTWAVE COMING
IN LATER TONIGHT. THE BAND IS EXPECT TO DRIFT SOUTHWARD LAKE TONIGHT
ACROSS OSWEGO COUNTY AND CONTINUE TO WEAKEN...EVENTUALLY MOVING
ONSHORE ACROSS COUNTIES SOUTH OF LAKE ONTARIO BY MORNING AS WE
TRANSITION TO MORE WIDESPREAD SYNOPTIC SNOW.

OTHER WISE TODAY...SOME STRONG WINDS WILL BE FOUND ACROSS PARTS OF
THE REGION TODAY...ESPECIALLY OVER THE FAR WESTERN COUNTIES...AS AN
AREA OF LOW PRESSURE WILL PASS BY TO OUR NORTH. A 50-55KT LOW LEVEL
JET ASSOCIATED WITH THE SFC LOW WILL BE RESPONSIBLE FOR THE GUSTY
WINDS...AS WIND GUSTS TO 40 MPH WILL BE FOUND OVER THE IAG FRONTIER
AND WESTERN SOUTHERN TIER...WHILE TYPICAL MID WINTER GUSTS OF 25 TO
30 MPH CAN BE EXPECTED ELSEWHERE.

TONIGHT...CLOUDS WILL LOWER AND THICKEN AHEAD OF A COLD FRONTAL
BOUNDARY THAT WILL SETTLE TO THE SOUTH ACROSS EASTERN CANADA TO THE
VCNTY OF LK ONTARIO. SNOW SHOWERS ASSOCIATED WITH THIS BOUNDARY WILL
EASE SOUTH ACROSS THE FORECAST AREA DURING THE WEE HOURS OF SATURDAY
MORNING. EARLY MORNING ACCUMULATIONS FROM THIS SYNOPTIC SNOW SHOULD
BE UNDER AN INCH.

TEMPERATURES TONIGHT WILL BE NOTABLY HIGHER THAN THE PREVIOUS COUPLE
NIGHTS...AS LOWS WILL BE IN THE TEENS FOR MOST AREAS RATHER THAN THE
SINGLE DIGITS (ABV/BLO ZERO).

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
DURING THIS PERIOD...A PERSISTENT BAROCLINIC ZONE WILL REMAIN DRAPED
FROM THE GREAT LAKES INTO THE MID ATLANTIC STATES. BETWEEN SATURDAY
AND SATURDAY NIGHT...MULTIPLE IMPULSES PASSING THROUGH THE
PREVAILING UPPER LEVEL FLOW WILL RIDE SOUTHEASTWARD ALONG THIS
BAROCLINIC ZONE AND PRODUCE PERIODS OF GENERALLY LIGHT PRECIPITATION
ACROSS OUR AREA. AFTER THIS...A MORE SIGNIFICANT WAVE OF LOW
PRESSURE WILL DEVELOP OVER THE OHIO VALLEY ON SUNDAY...BEFORE
PASSING BY A LITTLE TO OUR SOUTH DURING THE COURSE OF SUNDAY NIGHT
AND MONDAY. GIVEN THE PRESENCE OF DEEP MOISTURE AND STRONGER
LARGER-SCALE FORCING...THIS LATTER FEATURE WILL LIKELY BRING A
PERIOD OF MORE SIGNIFICANT PRECIP TO OUR AREA SUNDAY INTO MONDAY...
WITH THE CORE OF THIS CENTERING ON SUNDAY NIGHT. ALL OF THIS WILL
ADD UP TO AN EXTENDED PERIOD OF FAIRLY HIGH PRECIPITATION CHANCES
FOR OUR REGION...WITH POPS GENERALLY RANGING IN THE LIKELY TO
CATEGORICAL RANGE RIGHT THROUGH MONDAY.

WITH RESPECT TO THE PRECIPITATION TYPES WE CAN EXPECT...THESE WILL
GREATLY HINGE UPON THE EXACT POSITION OF THE MAIN SURFACE WAVE/
FRONTAL BOUNDARY. THE OPERATIONAL GUIDANCE IS CURRENTLY DIVIDED INTO
TWO MAIN CAMPS...WITH THE NAM/GEM GLOBAL SUGGESTING A MORE NORTHERLY
TRACK TO THE LOW AND CONSEQUENTLY A FURTHER NORTHERLY FRONTAL
POSITION THROUGH SUNDAY NIGHT...WHICH WOULD ALLOW FOR ENOUGH WARMING
OF THE COLUMN TO INTRODUCE A MIX OF PRECIPITATION TYPES ACROSS AT
LEAST PART OF THE AREA SOUTH OF LAKE ONTARIO. IN CONTRAST...THE
GFS/ECMWF ARE NOTABLY FURTHER SOUTH WITH BOTH THE LOW TRACK AND THE
MAIN SURFACE FRONT...WHICH WOULD RESULT IN THE ATMOSPHERIC COLUMN
REMAINING SUFFICIENTLY COLD ENOUGH FOR MAINLY SNOW ACROSS THE BULK
OF OUR REGION...WITH PERHAPS A LITTLE SLEET MIXING IN ACROSS THE
SOUTHERN TIER SATURDAY NIGHT AND/OR SUNDAY. GIVEN THE PRESENCE OF A
STRONG ARCTIC HIGH PARKED TO THE NORTH OVER ONTARIO AND QUEBEC...
THIS LATTER SCENARIO /WHICH ALSO HAS STRONG SUPPORT FROM WPC AND OUR
PREVIOUS CONTINUITY/ APPEARS TO BE MUCH MORE PLAUSIBLE AT THE
PRESENT TIME...AND HAVE THUS LEANED MORE HEAVILY TOWARD THIS IN
PUTTING TOGETHER THE CURRENT FORECAST.

WITH THE ABOVE IN MIND...WE CAN THUS EXPECT PERIODIC BOUTS OF LIGHT
TO BRIEFLY MODERATE SNOW TO BE THE GENERAL RULE ACROSS THE AREA
THROUGH SATURDAY NIGHT...WITH FRESH ACCUMULATIONS OF ROUGHLY AN INCH
OR TWO FALLING EVERY 12 HOURS OR SO. WHILE SUCH AMOUNTS WOULD
CERTAINLY BE A NUISANCE TO TRAVEL...THESE WOULD BE UNLIKELY TO HAVE
A SIGNIFICANT IMPACT...AND THUS DO NOT APPEAR TO BE HEADLINE-WORTHY
AT THIS PARTICULAR TIME. AS WE PROGRESS INTO THE SUNDAY TO MONDAY
TIME FRAME THOUGH...THIS MAY WELL CHANGE AS A ROUND OF STEADIER AND
HEAVIER PRECIP OVERSPREADS OUR AREA WITH THE APPROACH AND PASSAGE OF
THE MAIN SURFACE WAVE...WITH MORE SIGNIFICANT ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE OVER A 24 TO 36 HOUR PERIOD...WITH THIS
POTENTIAL DEPENDENT UPON THE EXACT TRACK AND STRENGTH OF THE WAVE.
WHILE OVERALL CONFIDENCE IN THIS SCENARIO HAS INCREASED SOME...THERE
IS STILL ENOUGH UNCERTAINTY IN BOTH ACTUAL SNOWFALL AMOUNTS AND THE
TIMING OF THE HEAVIEST SNOWFALL TO PRECLUDE THE ISSUANCE OF ANY
HEADLINES AT THE PRESENT TIME. IN LIEU OF THESE...WILL THUS CONTINUE
TO MENTION THE POTENTIAL IN THE HWO FOR NOW.

WITH OUR REGION GENERALLY REMAINING ON THE NORTH SIDE OF THE
BAROCLINIC ZONE RIGHT THROUGH THE PERIOD...TEMPERATURES WILL LARGELY
REMAIN BELOW NORMAL THROUGHOUT...WITH OVERALL DEPARTURES FROM NORMAL
CLIMBING WITH INCREASING NORTHWARD EXTENT.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE LATE WEEKEND/EARLY WEEK STORM SYSTEM WILL EXIT TO OUR EAST
MONDAY NIGHT...WITH HIGH PRESSURE AND DRIER AIR THEN BUILDING EAST
ACROSS OUR REGION IN ITS WAKE TUESDAY AND TUESDAY NIGHT. THIS SHOULD
RESULT IN ANY LINGERING LIGHTER SYNOPTIC SNOWS TAPERING OFF TO JUST
SOME LINGERING WEAK LAKE SNOWS SOUTHEAST OF LAKE ONTARIO MONDAY
NIGHT AND TUESDAY MORNING...WITH THE LATTER THEN FALLING APART
ALTOGETHER TUESDAY AFTERNOON WITH INCREASING SUBSIDENCE/DRYING...
LEADING TO A SEEMINGLY RARE DRY PERIOD OF WEATHER FOR TUESDAY NIGHT.

AFTER THAT...YET ANOTHER IN A SEEMINGLY ENDLESS SERIES OF CLIPPER
SYSTEMS STILL LOOKS TO TAKE AIM ON OUR REGION WEDNESDAY INTO
THURSDAY. THIS SYSTEM WILL FIRST BRING ANOTHER GENERAL CHANCE OF
SNOW SHOWERS TO THE AREA...BEFORE USHERING IN THE BEGINNING OF YET
ANOTHER FRESH ARCTIC AIRMASS /ALONG WITH SOME ATTENDANT LAKE ONTARIO
LAKE SNOWS/ TO CLOSE OUT THE PERIOD. JUDGING FROM THE LATEST MEDIUM
RANGE GUIDANCE WHICH SHOWS A STRONG +PNA PATTERN BECOMING
REESTABLISHED ACROSS NORTH AMERICA...THE PERSISTENT COLD WILL
PROBABLY HAVE SOME STAYING POWER...AND WILL LIKELY LAST INTO THE
FOLLOWING WEEKEND AND QUITE POSSIBLY BEYOND.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED AS LOW PRESSURE WILL PASS BY TO
OUR NORTH. IT WILL BE WINDY AS WELL AS SOUTHWEST WINDS WILL GUST AS
HIGH AS 35 KNOTS...WHICH WILL LIKELY CONTINUE TO PRODUCE SOME AREAS
OF BLOWING SNOW NEAR KBUF AND KIAG...WHICH COULD LIMIT VSBY TO
MVFR/IFR AT TIMES.

THIS AFTERNOON...LAKE SNOWS EAST OF LAKE ONTARIO WILL SETTLE SOUTH
TO THE TUG HILL PLATEAU...AND THIS SHOULD ALLOW VFR CONDITIONS TO
RETURN TO KART. MEANWHILE...VFR CONDITIONS WILL PERSIST ELSEWHERE.

HIGH PRESSURE NOSING NORTH ACROSS THE REGION WILL KEEP VFR
WEATHER IN PLACE THROUGH THE BULK OF THE NIGHT FOR ALL BUT THE TUG
HILL PLATEAU EAST OF LAKE ONTARIO. CONDITIONS WILL THEN START TO
DETERIORATE FROM THE NORTH TOWARDS SATURDAY MORNING...WHEN SOME
LIGHT SNOW WILL MOVE SOUTH ACROSS LAKE ONTARIO. THIS COULD PRODUCE
MVFR VSBYS FOR KART AND KIAG BY DAYBREAK.

OUTLOOK...
SATURDAY THROUGH MONDAY...IFR IN SNOW. MIXED PCPN WILL BE POSSIBLE
ACROSS THE SOUTHERN TIER (IE. KJHW/KELZ).
TUESDAY...MVFR/IFR IN ADDITIONAL CHANCES FOR SNOW SHOWERS SE OF
THE LAKES.

&&

.MARINE...
LOW PRESSURE PASSING BY TO THE NORTH OF LAKE ONTARIO WILL GENERATE
SOME STRONG WINDS TODAY...WITH WINDS AVERAGING 30 KNOTS ACROSS THE
OPEN WATERS OF LK ONTARIO. SMALL CRAFT ADVISORIES FOR THE ICE FREE
NEARSHORES OF LAKE ONTARIO WILL REMAIN IN PLACE.

TONIGHT...THE SFC PRESSURE GRADIENT WILL WEAKEN WITH WINDS
SUBSIDING THROUGH THE COURSE OF THE NIGHT. THE SCA'S SHOULD BE
ALLOWED TO EXPIRE AT 06Z.

A FRONTAL BOUNDARY WILL SAG SOUTH ACROSS LAKE ONTARIO ON SATURDAY.
WHILE WINDS WILL BE LIGHT...THE BOUNDARY WILL GENERATE FAIRLY
WIDESPREAD SNOW THAT WILL CONTINUE THROUGH THE SECOND HALF OF THE
WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST SATURDAY FOR
     NYZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST SATURDAY FOR LOZ042>044.

&&

SYNOPSIS...RSH
NEAR TERM...CHURCH/RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...CHURCH/RSH
MARINE...RSH
Hazardous weather outlook, Feb 6, 10:39 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1039 AM EST FRI FEB 6 2015

NYZ006>008-071545-
OSWEGO-JEFFERSON-LEWIS-
1039 AM EST FRI FEB 6 2015

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

PERIODS OF SNOWFALL WILL PERSIST ACROSS THE AREA SATURDAY THROUGH
MONDAY. WHILE THE SNOWFALL SHOULD GENERALLY BE ON THE LIGHT SIDE
THROUGH SATURDAY NIGHT...A STRONGER WAVE OF LOW PRESSURE WILL
PASS BY TO OUR SOUTH LATER SUNDAY...SUNDAY NIGHT AND MONDAY...AND
COULD POTENTIALLY BRING A PERIOD OF MORE SIGNIFICANT SNOWFALL
ACCUMULATIONS THAT COULD GREATLY IMPACT THE MONDAY MORNING
COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019>021-085-071545-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
1039 AM EST FRI FEB 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF SNOWFALL WILL PERSIST ACROSS THE AREA SATURDAY THROUGH
MONDAY. WHILE THE SNOWFALL SHOULD GENERALLY BE ON THE LIGHT SIDE
THROUGH SATURDAY NIGHT...A STRONGER WAVE OF LOW PRESSURE WILL
PASS BY TO OUR SOUTH LATER SUNDAY...SUNDAY NIGHT AND MONDAY...AND
COULD POTENTIALLY BRING A PERIOD OF MORE SIGNIFICANT SNOWFALL
ACCUMULATIONS THAT COULD GREATLY IMPACT THE MONDAY MORNING
COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-071545-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1039 AM EST FRI FEB 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Special weather statement, Feb 6, 6:00 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
600 AM EST FRI FEB 6 2015

NYZ003>005-013-014-061230-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
600 AM EST FRI FEB 6 2015

...BURST OF SNOW FOR THE EARLY MORNING COMMUTE...

A 25 MILE BAND OF MODERATELY HEAVY SNOW WILL PUSH SOUTH ACROSS THE
GENESEE VALLEY AND WESTERN FINGER LAKES EARLY THIS MORNING. THIS
WILL RE COAT ROADWAYS AND FOR A SHORT TIME...REDUCE THE VISIBILITY
TO A FEW HUNDRED YARDS DURING THE EARLY MORNING COMMUTE. THE SNOW
WILL BE ACCOMPANIED BY SOUTHWEST WINDS OF 15 TO 30 MPH...WHICH
WILL AID IN REDUCING THE VISIBILITY. THIS WILL ALSO HELP TO
PRODUCE WIND CHILLS THAT WILL BE WELL BELOW ZERO. MOTORISTS SHOULD
ALLOW FOR PLENTY OF TIME TO REACH THEIR EARLY MORNING DESTINATIONS.

RSH
Special weather statement, Feb 6, 6:18 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
618 AM EST FRI FEB 6 2015

NYZ012-085-061245-
WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...ORCHARD PARK...SPRINGVILLE
618 AM EST FRI FEB 6 2015

...BURST OF SNOW FOR THE EARLY MORNING COMMUTE...

A 25 MILE BAND OF MODERATELY HEAVY SNOW WILL PUSH SOUTH ACROSS
WYOMING COUNTY AND SOUTHERN ERIE COUNTY THIS MORNING. THIS WILL
RE COAT ROADWAYS AND FOR A SHORT TIME...REDUCE THE VISIBILITY TO A
FEW HUNDRED YARDS DURING THE EARLY MORNING COMMUTE. THE SNOW WILL
BE ACCOMPANIED BY STRONG SOUTHWEST WINDS OF 20 TO 40 MPH...WHICH
WILL AID IN REDUCING THE VISIBILITY. THIS WILL ALSO HELP TO
PRODUCE WIND CHILLS THAT WILL BE WELL BELOW ZERO. MOTORISTS SHOULD
ALLOW FOR PLENTY OF TIME TO REACH THEIR EARLY MORNING
DESTINATIONS.

RSH
Special weather statement, Feb 6, 7:13 AM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
713 AM EST FRI FEB 6 2015

NYZ019>021-061315-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
713 AM EST FRI FEB 6 2015

...A BROAD BAND OF HEAVY SNOW AND BLOWING SNOW TO IMPACT THE
MORNING COMMUTE...

A BROAD BAND OF HEAVY SNOW WILL PUSH SOUTH INTO AND ACROSS THE
WESTERN SOUTHERN TIER THIS MORNING. THIS BAND OF SNOW WILL QUICKLY
COVER ROADWAYS AND REDUCE VISIBILITY TO A FEW HUNDRED YARDS AT
TIMES DURING THE MORNING COMMUTE. THE SNOW WILL BE ACCOMPANIED BY
STRONG SOUTHWEST WINDS OF 20 TO 40 MPH...WHICH WILL AID IN
REDUCING THE VISIBILITY. DRIVERS SHOULD EXPECT RAPIDLY CHANGING
WEATHER CONDITIONS WITH ROADWAYS BECOMING QUICKLY SNOW COVERED AND
SLIPPERY...ALLOW FOR EXTRA TIME TO REACH THEIR DESTINATION.

AR
Special weather statement, Feb 6, 8:21 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 AM EST FRI FEB 6 2015

NYZ001-002-010>012-085-061500-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
821 AM EST FRI FEB 6 2015

...SNOW AND BLOWING SNOW TO CONTINUE TO IMPACT THE
AREA THIS MORNING...

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE NIAGARA FRONTIER THIS
MORNING WITH SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES TO A
FEW HUNDRED YARDS AT TIMES. THE SNOW WILL ALSO BE ACCOMPANIED BY
GUST SOUTHWEST WINDS 20 TO 35 MPH...WHICH WILL AID IN REDUCING
VISIBILITIES MAKING FOR DIFFICULT DRIVING CONDITIONS. DRIVERS
SHOULD EXPECT TO ENCOUNTER RAPIDLY CHANGING WEATHER CONDITIONS
BEFORE WEATHER CONDITIONS IMPROVE LATER THIS MORNING. MOTORIST ARE
URGED TO SLOW DOWN AND ALLOW FOR PLENTY OF TIME TO REACH THEIR
DESTINATIONS.

NYZ019>021-061500-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
821 AM EST FRI FEB 6 2015

...SNOW AND BLOWING SNOW TO CONTINUE TO IMPACT THE
AREA THIS MORNING...

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE WESTERN SOUTHERN TIER
THIS MORNING WITH SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES
TO A FEW HUNDRED YARDS AT TIMES. THE SNOW WILL ALSO BE ACCOMPANIED
BY GUST SOUTHWEST WINDS 20 TO 35 MPH...WHICH WILL AID IN REDUCING
VISIBILITIES MAKING FOR DIFFICULT DRIVING CONDITIONS. DRIVERS
SHOULD EXPECT TO ENCOUNTER RAPIDLY CHANGING WEATHER CONDITIONS
BEFORE WEATHER CONDITIONS IMPROVE LATER THIS MORNING. MOTORIST ARE
URGED TO SLOW DOWN AND ALLOW FOR PLENTY OF TIME TO REACH THEIR
DESTINATIONS.

AR
Special weather statement, Feb 6, 8:27 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
827 AM EST FRI FEB 6 2015

NYZ001-002-010>012-085-061500-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
827 AM EST FRI FEB 6 2015

...SNOW AND BLOWING SNOW TO CONTINUE TO IMPACT THE
AREA THIS MORNING...

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE NIAGARA FRONTIER THIS
MORNING WITH SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES TO A
FEW HUNDRED YARDS AT TIMES. THE SNOW WILL ALSO BE ACCOMPANIED BY
GUST SOUTHWEST WINDS 20 TO 35 MPH...WHICH WILL AID IN REDUCING
VISIBILITIES MAKING FOR DIFFICULT DRIVING CONDITIONS. DRIVERS
SHOULD EXPECT TO ENCOUNTER RAPIDLY CHANGING WEATHER CONDITIONS WITH
SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES BEFORE WEATHER
CONDITIONS IMPROVE LATER THIS MORNING. MOTORIST ARE URGED TO SLOW
DOWN AND ALLOW FOR PLENTY OF TIME TO REACH THEIR DESTINATIONS.

NYZ019>021-061500-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
827 AM EST FRI FEB 6 2015

...SNOW AND BLOWING SNOW TO CONTINUE TO IMPACT THE
AREA THIS MORNING...

SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE WESTERN SOUTHERN TIER
THIS MORNING WITH SNOW COVERED ROADWAYS AND REDUCED VISIBILITIES
TO A FEW HUNDRED YARDS AT TIMES. THE SNOW WILL ALSO BE ACCOMPANIED
BY GUST SOUTHWEST WINDS 20 TO 35 MPH...WHICH WILL AID IN REDUCING
VISIBILITIES MAKING FOR DIFFICULT DRIVING CONDITIONS. DRIVERS SHOULD
EXPECT TO ENCOUNTER RAPIDLY CHANGING WEATHER CONDITIONS WITH SNOW
COVERED ROADWAYS AND REDUCED VISIBILITIES BEFORE WEATHER CONDITIONS
IMPROVE LATER THIS MORNING. MOTORIST ARE URGED TO SLOW DOWN AND
ALLOW FOR PLENTY OF TIME TO REACH THEIR DESTINATIONS.

AR
Special weather statement, Feb 6, 9:28 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
928 AM EST FRI FEB 6 2015

NYZ006-007-061600-
OSWEGO-JEFFERSON-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN
928 AM EST FRI FEB 6 2015

...LAKE EFFECT SNOW BAND TO INTENSIFY AND CONTINUE TO IMPACT
JEFFERSON COUNTY BEFORE SLOWLY MOVING SOUTHWARD INTO OSWEGO COUNTY
LATER THIS MORNING...

* A LAKE EFFECT SNOW BAND WILL CONTINUE TO INTENSIFY OVER
  JEFFERSON COUNTY BEFORE SLOWLY MOVING SOUTHWARD INTO OSWEGO
  COUNTY LATER THIS MORNING. THIS LAKE EFFECT SNOW BAND WILL BE
  CAPABLE OF PRODUCING SNOWFALL RATES OF UP TO 2 INCHES PER
  HOUR...AND SIGNIFICANTLY REDUCED VISIBILITIES.

* SOME LOCATIONS AFFECTED BY THE LAKE EFFECT SNOW BAND INCLUDE....
  POINT PENINSULA...
  CHAUMONT...
  PERCH LAKE...
  WATERTOWN...
  SOCKETS HARBOR...
  HENDERSON HARBOR...
  ADAMS...

THIS WILL INCLUDE INTERSTATE 81 BETWEEN EXITS 38 TO 49.

*DRIVING WITHIN THIS SNOW BAND WILL BE DIFFICULT AT TIMES WITH
 ROADWAYS QUICKLY BECOMING SNOW COVERED AND SLIPPERY. IF TRAVELING
 ACROSS THE AREA SLOW DOWN AND BE PREPARED FOR RAPIDLY CHANGING
 ROAD AND WEATHER CONDITIONS.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Jefferson

When
February 6, 11:00 AM EST to 9:30 PM EST
Where
Jefferson forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
February 6, 11:00 AM EST to 9:30 PM EST
Where
Lewis forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560108, 560110.